Alert archive / Texas / Red Flag Warnings in 2017

Red Flag Warning 20, NWS Midland/Odessa, TX

April 3, 201712 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at Apr 3, 2017, 2:44 PM CDT for 12 counties in Texas. It took effect at Apr 4, 2017, 12:00 PM CDT. It was in force for 9 hr. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 3, 2017, 2:44 PM CDT (19:44 UTC)
In effect from
Apr 4, 2017, 12:00 PM CDT
Expired
Apr 4, 2017, 9:00 PM CDT
In force
9 hr
Issued by
NWS Midland/Odessa, TX

Counties Andrews County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Pecos County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 36 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 1:35 PM CDTNON-TSTM WND GST 502 E Andrews, TX
Apr 4, 3:09 PM CDTNON-TSTM WND GST 514 Nnw Odessa, TX
Apr 4, 3:30 PM CDTNON-TSTM WND DMG6 W Odessa, TXROOF BLOWN OFF HOME IN WEST ODESSA.ESTIMATED TIME OF DAMAGE.
Apr 4, 3:40 PM CDTNON-TSTM WND GST 513 Nw Wink, TX
Apr 4, 4:07 PM CDTNON-TSTM WND GST 518 Sw Midland, TX
Apr 4, 4:09 PM CDTNON-TSTM WND GST 514 Nnw Odessa, TX
Apr 4, 4:30 PM CDTNON-TSTM WND DMG5 Ne Odessa, TX18 INCH TREE BRANCH SPLIT FROM MAIN TRUNK OF TREE.
Apr 4, 5:55 PM CDTNON-TSTM WND GST 511 Sw Seagraves, TX
Apr 4, 5:56 PM CDTNON-TSTM WND GST 51Welch, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.7 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2913 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

153 
WWUS84 KMAF 031944
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
244 PM CDT Mon Apr 3 2017

...RED FLAG WARNING IS IN EFFECT IN EFFECT FROM TUESDAY MORNING 
THROUGH TUESDAY EVENING FOR SOUTHEAST NEW MEXICO, THE GUADALUPE
MOUNTAINS, THE WESTERN PERMIAN BASIN, UPPER TRANS PECOS, DAVIS
MOUNTAINS, VAN HORN AND THE HIGHWAY 54 CORRIDOR, THE MARFA
PLATEAU, PRESIDIO VALLEY, AND BIG BEND AREA FOR LOW HUMIDITY, 
WINDS GREATER THAN 20 MPH, AND HIGH FIRE DANGER...

.Critical fire weather conditions will return southern and western 
portions of the area on Tuesday as westerly winds increase 
significantly across the region. Relative humidity will drop to 5 
to 15 percent for most of the area Tuesday afternoon, with driest 
available fuels expected from the western Permian Basin to the Big
Bend Area and locations west.

NMZ114-115-TXZ045-258-041100-
/O.UPG.KMAF.FW.A.0014.170404T1700Z-170405T0200Z/
/O.NEW.KMAF.FW.W.0020.170404T1700Z-170405T0200Z/
Guadalupe Mountains-Southeast Plains-Gaines-
244 PM CDT Mon Apr 3 2017 /144 PM MDT Mon Apr 3 2017/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 9 PM
CDT /8 PM MDT/ TUESDAY FOR LOW HUMIDITY, WINDS GREATER THAN 20
MPH, AND HIGH FIRE DANGER...

The National Weather Service in Midland/Odessa has issued a Red
Flag Warning, which is in effect from noon CDT /11 AM MDT/ to
9 PM CDT /8 PM MDT/ Tuesday. The Fire Weather Watch is no longer
in effect. 

* WIND... West 30 to 40 mph with higher gusts. Stronger in the
  mountains.

* HUMIDITY...10 to 15 percent.

* FIRE DANGER...High.

* IMPACTS...Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures can contribute
to dangerous fire behavior.

&&

$$

TXZ050-057>060-067-074-079>081-041100-
/O.NEW.KMAF.FW.W.0020.170404T1700Z-170405T0200Z/
Andrews-Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ward-
Davis/Apache Mountains Area-Presidio Valley-Marfa Plateau-
Big Bend Area-
244 PM CDT Mon Apr 3 2017 /144 PM MDT Mon Apr 3 2017/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 9 PM
CDT /8 PM MDT/ TUESDAY FOR LOW HUMIDITY, WINDS GREATER THAN 20
MPH, AND HIGH FIRE DANGER...

The National Weather Service in Midland/Odessa has issued a Red
Flag Warning, which is in effect from noon CDT /11 AM MDT/ to
9 PM CDT /8 PM MDT/ Tuesday. 

* WIND...30 to 40 mph with higher gusts. Stronger in the
  mountains.

* HUMIDITY...5 to 15 percent.

* FIRE DANGER...High.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures can contribute
to dangerous fire behavior.

&&

$$
2 follow-up statements
889 
WWUS84 KMAF 040848
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
348 AM CDT Tue Apr 4 2017

...RED FLAG WARNING IS IN EFFECT IN EFFECT FROM LATE THIS MORNING
THROUGH THIS EVENING FOR SOUTHEAST NEW MEXICO, THE GUADALUPE 
MOUNTAINS, THE WESTERN AND CENTRAL PERMIAN BASIN, UPPER TRANS 
PECOS, DAVIS MOUNTAINS, VAN HORN AND THE HIGHWAY 54 CORRIDOR, THE 
MARFA PLATEAU, PRESIDIO VALLEY, AND BIG BEND AREA FOR LOW 
HUMIDITY, WINDS GREATER THAN 20 MPH, AND HIGH FIRE DANGER...

.Critical fire weather conditions will return to the area today 
as westerly winds increase significantly across the region. 
Relative humidity will drop to 4 to 15 percent for most of the 
area this afternoon, with driest available fuels expected from 
the western Permian Basin to the Big Bend Area and locations west.

TXZ046-051-061-062-068-069-075-042000-
/O.EXA.KMAF.FW.W.0020.170404T1700Z-170405T0200Z/
Dawson-Martin-Ector-Midland-Crane-Upton-Pecos-
348 AM CDT Tue Apr 4 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING FOR LOW HUMIDITY, WINDS GREATER THAN 20 MPH, AND HIGH FIRE
DANGER...

The National Weather Service in Midland/Odessa has issued a Red
Flag Warning, which is in effect from noon today to 9 PM CDT this
evening. 

* WIND...30 to 40 mph with higher gusts.  

* HUMIDITY...5 to 15 percent.

* FIRE DANGER...High.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures can contribute
to dangerous fire behavior.

&&

$$

NMZ114-115-TXZ045-050-057>060-067-074-079>081-258-042000-
/O.CON.KMAF.FW.W.0020.170404T1700Z-170405T0200Z/
Guadalupe Mountains-Southeast Plains-Gaines-Andrews-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ward-
Davis/Apache Mountains Area-Presidio Valley-Marfa Plateau-
Big Bend Area-
348 AM CDT Tue Apr 4 2017 /248 AM MDT Tue Apr 4 2017/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/
TODAY TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR LOW HUMIDITY, WINDS
GREATER THAN 20 MPH, AND HIGH FIRE DANGER...

* WIND...30 to 40 mph with higher gusts. Stronger in the 
  mountains. 

* HUMIDITY...4 to 15 percent.

* FIRE DANGER...High.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures can contribute
to dangerous fire behavior.

&&

$$
177 
WWUS84 KMAF 041933
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
233 PM CDT Tue Apr 4 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20' WINDS OF 20
MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER FOR ALL OF SOUTHEAST
NEW MEXICO, MOST OF THE WESTERN LOW ROLLING PLAINS AND PERMIAN
BASIN, THE GUADALUPE, DAVIS, AND APACHE MOUNTAINS, VAN HORN AND
THE HIGHWAY 54 CORRIDOR, REEVES COUNTY AND THE UPPER TRANS PECOS,
MARFA AND STOCKTON PLATEAUS, PRESIDIO VALLEY, AND BIG BEND AREA...

.Critical fire weather conditions will continue through early evening
as gusty westerly winds persist. Relative humidity will drop to 4 to
15 percent for most of the area this afternoon, with driest available
fuels expected from the western Permian Basin to the Big Bend Area
and locations west.

NMZ114-115-TXZ045-046-050-051-057>062-067>069-074-075-079>081-258-
050200-
/O.CON.KMAF.FW.W.0020.000000T0000Z-170405T0200Z/
Guadalupe Mountains-Southeast Plains-Gaines-Dawson-Andrews-Martin-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Ward-Crane-Upton-Davis/Apache Mountains Area-Pecos-
Presidio Valley-Marfa Plateau-Big Bend Area-
233 PM CDT Tue Apr 4 2017 /133 PM MDT Tue Apr 4 2017/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20' WINDS OF 20
MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER...

* WIND...West 30 to 40 mph with higher gusts.

* HUMIDITY...4 to 15 percent.

* FIRE DANGER...High to extreme.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures can contribute
to dangerous fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Apr 3, 12:43 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Apr 3, 12:43 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1243 PM CDT Mon Apr 3 2017

.DISCUSSION...

Please see the 18Z aviation discussion below.

&&

.AVIATION...

VFR conditions with westerly/southwesterly winds will continue
the next 24 hours. Winds will gust to around 20-25kt this
afternoon, with gusts expected to diminish after sunset this
evening. Windier conditions are expected to develop by around
14-15Z Tuesday morning at all terminals, with gusts over 30kt
possible the last few hours of the forecast period, and even
higher winds possible beyond 04/18Z.

&&

.PREV DISCUSSION... /issued 346 AM CDT Mon Apr 3 2017/

DISCUSSION...
The upper low that brought rain to the area yesterday has moved east
with high pressure briefly building in from the west.  The next
upper trough diving across NV today will move across NM and the TX
Panhandle Tuesday.  Upper ridge will build in after that with
conditions warming and drying.

Have to consider fog this morning after recent rain and with current
clear skies.  A little fog has developed at Snyder and perhaps Gail
so will add mention of it to grids/forecast.  MAF set a daily record
rainfall yesterday with 0.98 inch of rain. Temperatures will recover
today as sunshine returns... looking for highs in the 70s and 80s. A
surface trough along the TX/NM border today will result in a W to SW
wind which will aid the warming.  Tuesday looking windy... 700mb
wind of 50kts moving across the Guadalupe mountains... will put out
a High Wind Watch.  Expect will need a wind advisory for adjacent
plains Tuesday... may spread eastward into the Permian Basin and as
far south as the Marfa plateau.  Davis Mtns could approach high wind
also.

A cold front will sag into the area Tuesday and then blow through
the rest of the area Tuesday night.  Could see lows that night in
the 30s across SE NM and Marfa plateau.  Highs Wednesday will be in
the 60s and 70s.  Then temps begin to warm Thursday under the ridge
with some locations pushing 90 by the weekend.

Not looking at much this week in the form of rain.  Will be some low
pops Sunday night for the east.

FIRE WEATHER...
A warming and drying trend will begin today, with brief elevated
fire weather concerns in portions of the Guadalupe Mountains this
afternoon, where winds will be a bit stronger. Tuesday continues to
be the main focus, as surface winds look to increase significantly
across much of the region with the arrival of an upper trough.
Minimum relative humidity of 10-15 percent will be common in
conjunction with strong winds. Recent wetting rains have lessened
fire weather concerns for eastern zones so for now just issued a
Fire Weather Watch for Southeast New Mexico, Guadalupe Mountains
and far NW Permian Basin. Could see the potential of the Watch
expanding south and potentially east depending on how much drying
of the fuels occur today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     53  79  41  68 /   0   0   0   0
Carlsbad                       51  76  38  68 /   0   0   0   0
Dryden                         56  85  51  75 /   0   0   0   0
Fort Stockton                  55  81  43  71 /   0   0   0   0
Guadalupe Pass                 47  67  36  64 /   0   0   0   0
Hobbs                          47  69  38  65 /   0   0   0   0
Marfa                          39  73  35  65 /   0   0   0   0
Midland Intl Airport           54  78  40  69 /   0   0   0   0
Odessa                         54  78  40  69 /   0   0   0   0
Wink                           52  80  41  71 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Tuesday morning through Tuesday evening
     for Guadalupe Mountains-Southeast Plains.

     High Wind Watch from Tuesday morning through Tuesday afternoon
     for Guadalupe Mountains of Eddy County.

TX...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for Gaines-Guadalupe Mountains.

     High Wind Watch from Tuesday morning through Tuesday afternoon
     for Guadalupe Mountains.

&&

99/99/
Hazardous weather outlook, Apr 3, 3:17 AM CDT, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
317 AM CDT Mon Apr 3 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-040830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
317 AM CDT Mon Apr 3 2017 /217 AM MDT Mon Apr 3 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Strong winds could affect Southeast New Mexico and West Texas on
Tuesday. Critical fire weather conditions may be possible Tuesday
afternoon into Tuesday evening especially for Southeast New Mexico
and portions of West Texas, where drier fuels may be more readily
available. A Fire Weather Watch is now in effect for these areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 3:31 AM CDTHigh Wind WatchMAF12 hr
Apr 3, 3:48 AM CDTFire Weather WatchMAFGaines11 hr
Apr 3, 3:02 PM CDTHigh Wind WarningMAF34 hr
Apr 3, 3:02 PM CDTWind AdvisoryMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 12 more30 hr

Nearby

Red Flag Warnings in Texas, 2017Red Flag Warnings in New Mexico, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.